Mississippi, 2003

Hail and Damaging Winds in Mississippi, March 13, 2003

March 13, 2003 · NWS JAN · 17 events in 14 counties and zones

13 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 13, 1:45 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 13, 1:45 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
145 AM CST THU MAR 13 2003

FORECAST CHALLENGES
.SHORT TERM...
TO DETERMINE THE CHANCES OF SHOWERS AND THUNDERSTORMS
WITH LACK OF WIND SHEAR FOR TODAY THROUGH FRIDAY NIGHT...AS WELL AS
ITS AFFECT ON TEMPS.

.LONG TERM...
IT WILL BE TO ASSESS THE CHANCE OF SHOWERS AND THUNDERSTORMS
FOR SATURDAY THROUGH WEDNESDAY...ESPECIALLY WITH GOOD JET DYANMICS
FOR LATE MONDAY THROUGH WEDNESDAY.

...CURRENTLY...
A MILD ZONAL PATTERN WAS IN PLACE WITH A SHORT WAVE OVER THE
NORTHWEST DELTA REGION.  THIS WAS AHEAD OF A SHORT WAVE TROUGH THAT
OVER THE SOUTHERN PLAINS MOVING TOWARD THE LOWER MISSISSIPPI
VALLEY. CONVECTION WAS EXITING ACROSS THE SOUTHEAST...WITH NO
SIGNIFICANT WIND SHEAR OR JET DYNAMICS. ON THE SURFACE A FRONTAL
BOUNDARY EXTENDED FROM THE SOUTHERN PLAINS TO THE MIDDLE MISSISSIPPI
VALLEY. IT WAS MILD WITH TEMPS IN THE 60S. BROAD UPPER TROUGH THAT
WILL AFFECT OUR REGION EARLY NEXT WEEK WAS NOTED OVER THE EASTERN
PACIFIC.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
THE MODELS SHOW THE FRONT COMING THROUGH THE REGION TODAY.
THE GFS HINTS OF AN MCS PUSHING ACROSS THE SOUTHERN TIER WITH BASIN
AMOUNTS AROUND AN INCH. WILL PUT THE BEST POPS IN THE SOUTH. THE
FRONT WILL SETTLE JUST SOUTH OF INTERSTATE 20 BY THIS EVENING. THE
SHORTWAVE TROUGH WILL MOVE INTO THE REGION FROM THE NORTHWEST. THE
FLOW WILL CONTINUE TO BE RATHER WEAK WITH SOME DEEP LAYERED SHEAR.
COLD MID LEVEL TEMPS WILL CONTRIBUTE TO LAPSE RATES OF ROUND 7
DEGREE C...MUCAPES 2000 TO 2500. FRONTAL BOUNDARY SHOULD HELP
PROVIDE LIFT FOR CONVECTIVE DEVELOPMENT. THE MAIN RISK FROM SOUNDING
PROFILES WILL BE HAIL FROM MUITICELL STORMS PER SPC. FORCING WILL BE
RATHER WEAK. FOR TONIGHT THE SHORT WAVE TROUGH WILL BECOME CLOSED AS
IT SETTLES OVER THE REGION. EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO CONTINUE INTO THE OVERNIGHT HOURS. WILL KEEP BEST
SCATTERED POPS SOUTH HALF. THE MODELS ...INCLUDING THE UKMET PUSH
THE BOUNDARY TO THE COAST BY FRIDAY MORNING. ON FRIDAY THE CLOSED
UPPER LOW WILL LINGER OVER THE REGION WITH COOL MIDLEVEL TEMPS OF
AROUND 18 DEGREES. THE BEST MEAN MOISTURE WILL BE CENTRAL AND SOUTH.
THE CLOSED UPPER SYSTEM WILL CONTINUE TO HANG OVER THE REGION
THROUGH FRIDAY NIGHT. SO WITH SYSTEM AROUND WILL KEEP CONVECTIVE
POPS THROUGH FRIDAY NIGHT. WILL KEEP BEST SCATTERED POPS CENTRAL AND
SOUTH FOR FRIDAY/FRIDAY NIGHT.

WILL GO WITH A BLEND OF MAV/ETA TEMPS.

LONGTERM...SATURDAY THROUGH WEDNESDAY...
THE 00Z GFS FINALLY KICKS OUT THE UPPER CLOSED SYSTEM BY SATURDAY
EVENING....TAKING GOOD MEAN MOISTURE OUT WITH IT ON SATURDAY NIGHT.
ON SUNDAY SOUTHERLY FLOW REDEVELOPS ACROSS THE REGION AHEAD OF A
PACIFIC FRONTAL BOUNDARY MOVING THROUGH THE PLAINS. OF INTEREST IS A
BROAD UPPER TROUGH THAT WILL DEVELOP THE REGION ON LATE SUNDAY NIGHT
INTO EARLY NEXT WEEK. THE UPPER TROUGH IS CURRENTLY OVER THE EASTERN
PACIFIC.  GOOD LOWER AND UPPER JET DYNAMICS PUSHES INTO THE REGION
ON MONDAY...TRIGGERING THE POSSIBILITY OF SOME STRONG STORMS FOR TUESDAY.
THE CANADIAN...NOGAPS...UK...EUROPEAN...AND NOGAPS AGREE WITH THE
JET DYNAMICS OF THE BROAD UPPER TROUGH DEVELOPING FOR THE EARLY TO
THE MIDDLE PART OF NEXT WEEK. ALL MODELS PAINT A POTENT STORM SYSTEM
MOVING THROUGH THE REGION DURING THE PERIOD. WILL MAKE A SLIGHT
ADJUSTMENT TO EXTENDED BY PUTTING A SLIGHT CHANCE FOR SUNDAY. THE
REST OF EXTENDED APPEARS TO BE ON TRACK.

PRELIMINARY NUMBERS...
JAN 076/055/074/052/72 6433
MEI 076/054/074/050/68 6433

THANKS FOR THE COORDINATION KLIX

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
Hazardous weather outlook, Mar 13, 4:04 AM CST, 21 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0404 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK
AREA TODAY. THE PRIMARY SEVERE WEATHER RISK WILL BE LARGE HAIL.
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL DEVELOP SOUTHWARD
ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH TONIGHT. AHEAD
OF THE TROUGH...THE ATMOSPHERE IS MOIST AND UNSTABLE...AND
FAVORABLE FOR THUNDERSTORM DEVELOPMENT. IT APPEARS THAT
THUNDERSTORMS WILL BE MOST NUMEROUS GENERALLY ALONG AND SOUTH OF
INTERSTATE 20...IN THE VICINITY OF A WEAK SURFACE BOUNDARY. AS
THE UPPER LEVEL TROUGH APPROACHES FROM THE NORTH...IT WILL
INTERACT WITH THE SURFACE BOUNDARY TO GENERATE NEW THUNDERSTORMS
LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A LARGE AND POWERFUL SPRING STORM IS EXPECTED TO AFFECT THE
OUTLOOK AREA EARLY NEXT WEEK...PRIMARILY FROM LATE MONDAY INTO
EARLY WEDNESDAY. STRONG THUNDERSTORMS AND HEAVY RAINFALL ARE
LIKELY TO ACCOMPANY THIS SYSTEM. A STRONG JET STREAM CURRENTLY
OVER THE PACIFIC OCEAN...WILL DRIVE LARGE AMOUNTS OF POTENTIAL
STORM ENERGY INTO THE SOUTHERN PLAINS BY MONDAY...LEADING TO THE
DEVELOPMENT OF AN INTENSE LOW PRESSURE SYSTEM. SEVERAL ROUNDS OF
THUNDERSTORMS MAY DEVELOP OVER THE LOWER MISSISSIPPI VALLEY
REGION IN ASSOCIATION WITH THIS STORM SYSTEM...BEFORE A COLD
FRONT SWEEPS THROUGH BY EARLY WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hinds

When
March 13, 4:25 AM CST
Where
Hinds County, Learned
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.117, -90.617

Hail, Simpson

When
March 13, 6:45 AM CST
Where
Simpson County, 5 mi SW of Magee
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
31.550, -90.500

Hail, Jones

When
March 13, 7:03 AM CST
Where
Jones County, 3 mi S of Ellisville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.250, -90.167

Hail, Bolivar

When
March 13, 8:08 AM CST
Where
Bolivar County, Beulah
Measured
1 in hail
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.433, -89.167

Hail, Sunflower

When
March 13, 8:32 AM CST
Where
Sunflower County, Drew
Measured
1 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -90.633

Hail, Leflore

When
March 13, 9:15 AM CST
Where
Leflore County, Greenwood
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

Hail, Lamar

When
March 13, 9:32 AM CST
Where
Lamar County, 3 mi S of Sumrall
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.150, -90.133

Hail, Madison

When
March 13, 9:45 AM CST
Where
Madison County, Madison
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.200, -90.550

Hail, Webster

When
March 13, 10:05 AM CST
Where
Webster County, Bellefontaine
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.817, -89.800

Thunderstorm Wind, Webster

When
March 13, 10:05 AM CST
Where
Webster County, Bellefontaine
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -89.200

Thunderstorm winds knocked down several trees that blocked roadways.

Hail, Hinds

When
March 13, 10:45 AM CST
Where
Hinds County, Utica
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.800, -91.000

Thunderstorm Wind, Choctaw

When
March 13, 11:00 AM CST
Where
Choctaw County, 8 mi N of Ackerman
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
31.367, -89.550

Thunderstorm winds knocked trees down on Highway 15 north of Ackerman.

Hail, Lincoln

When
March 13, 11:15 AM CST
Where
Lincoln County, 4 mi SW of Brookhaven
Measured
0.88 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.817, -90.533

Hail, Rankin

When
March 13, 11:16 AM CST
Where
Rankin County, Richland
Measured
0.88 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
33.517, -90.183

Thunderstorm Wind, Lowndes

When
March 13, 11:20 AM CST
Where
Lowndes County, Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.650, -89.317

Thunderstorm winds knocked down a couple of trees and a powerline.

Thunderstorm Wind, Copiah

When
March 13, 11:22 AM CST
Where
Copiah County, 14 mi W of Hazlehurst
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
32.467, -90.100

Thunderstorm winds knocked down trees on Highway 28.

Hail, Rankin

When
March 13, 11:32 AM CST
Where
Rankin County, Florence
Measured
0.75 in hail
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
33.650, -89.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342568, 5342569, 5342570, 5342571, 5342572, 5342573, 5342574, 5342575, 5342576, 5342659, 5344789, 5344792, 5344790, 5344791, 5344900, 5344899, 5344901.